South Dakota, 2014

Hail in South Dakota, May 22, 2014

May 22, 2014 · NWS UNR · 1 event in 1 county or zone

Nickel size hail was reported southeast of Deadwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Nickel size hail was reported southeast of Deadwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 1:36 PM MST, 42 minutes earlier.

Area forecast discussion, May 22, 1:36 PM MST, 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
236 PM MDT THU MAY 22 2014

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 230 PM MDT THU MAY 22 2014

CURRENT SURFACE MAP PLACES HIGH PRESSURE ACROSS MINNESOTA...WITH
RETURN FLOW ACROSS THE HIGH PLAINS. UPPER LOW CONTINUES TO SPIN
ACROSS THE SOUTHWESTERN U.S. WITH RIDGE AXIS ACROSS THE NORTHERN
PLAINS. MLCAPE AROUND 1000 J/KG ACROSS NORTHEAST WYOMING/FAR
WESTERN SOUTH DAKOTA...HOWEVER WEAK CAP AND LACK OF FORCING HAS
KEPT THUNDERSTORM DEVELOPMENT ACROSS THE BLACK HILLS. MARGINAL
SHEAR FOR ROTATING UPDRAFTS. VERY SLOW STORM MOVEMENT. MAIN
THREAT THROUGH THIS EVENING WILL BE SMALL HAIL AND LOCALLY HEAVY
RAINFALL. LATEST RUN OF THE HRRR KEEPS SOME THUNDERSTORM ACTIVITY
ACROSS NORTHEAST WYOMING/WESTERN SOUTH DAKOTA UNTIL AFTER
MIDNIGHT.

SIMILAR SETUP ACROSS THE AREA FOR FRIDAY. MAIN DIFFERENCE WILL BE
STRONGER SHORTWAVE LIFTING NORTHWARD THROUGH WYOMING/WESTERN
NEBRASKA FRIDAY AFTERNOON. WITH STRONGER FORCING...MORE WIDESPREAD
THUNDERSTORM ACTIVITY FRIDAY AFTERNOON/EVENING. SHEAR A LITTLE
STRONGER...SO A FEW SEVERE HAIL STORMS POSSIBLE. SLOW MOVEMENT AND
HIGH PRECIPITABLE WATER WILL RESULT IN LOCALLY HEAVY RAINFALL.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 230 PM MDT THU MAY 22 2014

SOUTHWEST FLOW ALOFT REMAINS ACROSS THE REGION THIS WEEKEND...WITH
SEVERAL SHORTWAVE DISTURBANCES EJECTING OUT OF A PERSISTENT TROF/CUT
OFF LOW OVER THE WESTERN UNITED STATES. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE SATURDAY AND SUNDAY...WITH THE POTENTIAL
FOR A FEW STRONG TO SEVERE STORMS EACH DAY. MEDIUM RANGE MODELS
CONTINUE TO SHOW SOMEWHAT GOOD AGREEMENT ON THE TRACK AND TIMING OF
UPPER LOW AS IT FINALLY MOVES FROM THE SOUTHWEST CONUS INTO THE
CENTRAL PLAINS LATE THROUGH THE HOLIDAY WEEKEND. CHANCES FOR PCPN
SHOULD DECREASE ACROSS MUCH OF THE AREA BY MONDAY AS THE LOW TRACKS
SOUTH AND EAST OF THE REGION. CHANCES FOR PCPN COULD INCREASE AGAIN
FOR THE SECOND HALF OF THE WEEK AS FLOW ALOFT RETURNS TO THE
SOUTHWEST. TEMPERATURES WILL BE A BIT ABOVE AVERAGE THROUGH THE
PERIOD...WITH HIGHS IN THE 70S AND LOWER 80S ON THE PLAINS...60S AND
LOWER 70S ACROSS THE BLACK HILLS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY)
ISSUED AT 230 PM MDT THU MAY 22 2014

VFR CONDITIONS ARE GENERALLY EXPECTED TONIGHT AND FRIDAY. CHANCES
FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS EVENING ACROSS
NORTHEAST WY AND FAR WRN SD. SHOWERS AND STORMS ARE AGAIN EXPECTED
FRIDAY AFTERNOON. MVFR CONDITIONS ARE POSSIBLE IN THE VICINITY OF
ANY HEAVIER SHOWERS AND STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...7
LONG TERM...13
AVIATION...13
Hazardous weather outlook, May 22, 9:07 AM MST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1007 AM MDT THU MAY 22 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1007 AM MDT (1107 AM CDT) THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT.
THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER NORTHEAST WYOMING...
THE BLACK HILLS...AND SOUTHWEST SOUTH DAKOTA. A FEW OF
THE THUNDERSTORMS MAY PRODUCE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND...
WITH A DAILY CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 22, 12:35 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
135 PM MDT THU MAY 22 2014

SDZ028-222015-
CENTRAL BLACK HILLS SD-
135 PM MDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL
215 PM MDT...

AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MYSTIC...OR 12 MILES NORTHWEST OF HILL
CITY...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MYSTIC...
  SILVER CITY...
  PACTOLA RESERVOIR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4414 10347 4402 10348 4403 10371 4414 10371
TIME...MOT...LOC 1934Z 269DEG 6KT 4408 10366

BARBER
Special weather statement, May 22, 1:09 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
209 PM MDT THU MAY 22 2014

SDZ024-025-072-222100-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
209 PM MDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE AND SOUTHWESTERN
MEADE COUNTIES UNTIL 300 PM MDT...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROWNSVILLE...OR 8 MILES SOUTHEAST OF
LEAD...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TILFORD...
  PIEDMONT...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 34 AND
46...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4440 10338 4422 10337 4420 10373 4435 10374
TIME...MOT...LOC 2008Z 262DEG 17KT 4428 10363

BARBER

The radar

The Rapid City radar (KUDX), 70 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
May 22, 2:18 PM MST
Where
Lawrence County, 6.5 mi SSE of Deadwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.293, -103.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511371.